Texas, 2014

Winter Weather in Texas, February 6, 2014

February 6, 2014 · NWS HGX · 2 events in 2 counties and zones

An upper level disturbance led to a period of light freezing rain and sleet over portions of Southeast Texas. A few areas had impacts on roadways, mainly in Brazos and Burleson Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An upper level disturbance led to a period of light freezing rain and sleet over portions of Southeast Texas. A few areas had impacts on roadways, mainly in Brazos and Burleson Counties. Numerous accidents were reported around Bryan-College Station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 6, 5:41 AM CST, 19 minutes earlier.

Area forecast discussion, Feb 6, 5:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 AM CST THU FEB 6 2014

.AVIATION...
BASED ON CURRENT RADAR TRENDS AND AREA TEMPERATURES...NEED TO CARRY
FROZEN PRECIP IN THE INLAND TAFS THIS MORNING AND VCSH NEAR THE COAST.
EXPECT ACTIVITY TO WORK ITS WAY EASTWARD LATER THIS MORNING AND THIS
AFTERNOON.  42
&&

.PREV DISCUSSION... /ISSUED 429 AM CST THU FEB 6 2014/

DISCUSSION...
TRICKY FORECAST THIS MORNING WITH REGARDS TO POTENTIAL FOR MIXED
PRECIPITATION THIS MORNING. AN UPPER LEVEL SHORTWAVE CURRENTLY
OVER NEW MEXICO WILL PUSH EASTWARD ACROSS THE STATE TODAY
PROVIDING LIFT ACROSS SOUTHEAST TEXAS. AMPLE MID LAYER MOISTURE
WILL ALLOW FOR WIDESPREAD CLOUD COVER AND PRECIPITATION
DEVELOPMENT BUT DRIER AIR AT LOW LEVELS WILL ACT TO EVAPORATE MUCH
OF THE PRECIPITATION BEFORE IT REACHES THE GROUND. GIVEN THE
COOLER NEAR SURFACE TEMPERATURES THINK WE WILL SEE THE POTENTIAL
FOR A MIX OF RAIN AND SNOW ACROSS AREAS GENERALLY ALONG AND NORTH
OF THE US 59 CORRIDOR. SOME SLEET IS ALSO POSSIBLE EARLY AS A
SMALL WARM NOSE ALLOWS SOME OF THE PRECIPITATION TO MELT AND
REFREEZE. GIVEN THE WARM SURFACE TEMPERATURES ACROSS THE HOUSTON
METRO AREA SURFACE ACCUMULATIONS ARE NOT EXPECTED...BUT PORTIONS
OF OUR NORTHWESTERN COUNTIES ARE NOW SEVERAL DEGREES BELOW
FREEZING AND A FEW SLICK SPOTS WILL BE POSSIBLE THROUGH MID
MORNING IF PRECIPITATION DOES REACH THE SURFACE. A BAND OF FAIRLY
IMPRESSIVE RETURNS HAS DEVELOPED OVER SAN ANTONIO AND NEW
BRAUNFELS THIS MORNING AND HAS PRODUCED SOME REPORTS OF LIGHT
SLEET AND SNOW. THIS ACTIVITY WILL SPREAD EASTWARD THROUGH THE
MORNING AND WE WILL HAVE TO KEEP AN EYE ON IT AS IT REACHES OUR
CWA. TEMPERATURES BY LATE MORNING WILL RISE AND BRING AN END TO
THE THREAT OF WINTRY PRECIPITATION.

ANOTHER SHORTWAVE WILL MOVE ACROSS THE REGION ON FRIDAY PRODUCING
LIGHT RAIN ACROSS THE REGION AS IT MOVES THROUGH. MODELS CONTINUE
TO STRUGGLE WITH CONSISTENCY BEYOND DAY THREE AND THUS HAVE MADE
FEW CHANGES TO THE EXTENDED FORECAST THIS MORNING. HAVE TRENDED
DRIER ON SUNDAY AS A WEAK FRONTAL BOUNDARY MOVES INTO THE REGION
AND STALLS OUT. THIS BOUNDARY WILL QUICKLY LIFT NORTHWARD AND THEN
MOVE SOUTH AGAIN BY MIDWEEK PRODUCING AT LEAST SLIGHT RAIN CHANCES
FOR MUCH OF THE FIRST HALF OF NEXT WEEK. 38

MARINE...
GRADUALLY LOWERING WINDS AND SEAS ARE EXPECTED TODAY AS HIGH PRESSURE
BUILDS INTO THE STATE. ANOTHER COLD FRONT COULD MOVE INTO THE COASTAL
WATERS OVER THE WEEKEND BEFORE AN ONSHORE FLOW RETURNS TO THE AREA
AND STRENGTHENS AT THE START OF NEXT WEEK. THE CURRENT FORECAST HAS
A STRONG STORM SYSTEM MOVING ACROSS THE STATE TUESDAY THROUGH TUESDAY
NIGHT WITH A STRONG OFFSHORE FLOW DEVELOPING IN ITS WAKE. MODELS ARE
NOT SHOWING A WHOLE LOT OF CONSISTENCY IN THEIR FORECASTS...AND THIS
COULD CONTINUE TO PRODUCE RATHER SIGNIFICANT CHANGES IN FUTURE MARINE
FORECASTS.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      39  28  39  34  63 /  20  10  20  20  10
HOUSTON (IAH)              41  31  43  37  63 /  30  10  20  30  10
GALVESTON (GLS)            42  37  44  44  61 /  20  10  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     GRIMES...HOUSTON...MADISON...MONTGOMERY...POLK...SAN
     JACINTO...TRINITY...WALKER...WALLER...WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 PM CST THIS
     AFTERNOON FOR THE FOLLOWING ZONES: GALVESTON BAY.

&&

DISCUSSION...38
AVIATION/MARINE...42
Hazardous weather outlook, Feb 6, 4:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
433 AM CST THU FEB 6 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-071045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
433 AM CST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE STATE TODAY
PRODUCING A CHANCE OF PRECIPITATION ACROSS THE REGION. COLD
TEMPERATURES ALOFT WILL SUPPORT A MIX OF RAIN AND SNOW WITH SOME
SLEET POSSIBLE. PRECIPITATION AMOUNTS ARE EXPECTED TO BE SLIGHT
AND LITTLE TO NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-071045-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
433 AM CST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR ELEVATED WINDS AND
SEAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Brazos

When
February 6, 6:00 AM CST to 11:00 AM CST
Where
Brazos forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

A period of very light sleet and freezing rain created icy conditions over portions of Brazos and Burleson Counties. Numerous accidents were reported near Bryan-College Station.

Winter Weather, Burleson

When
February 6, 6:00 AM CST to 11:00 AM CST
Where
Burleson forecast zone
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

A period of very light sleet and freezing rain created icy conditions over portions of Brazos and Burleson Counties. Numerous accidents were reported near Bryan-College Station.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504392, 504393.